New York, 2018

Tornado and Damaging Winds in New York, May 3, 2018

May 3, 2018 · NWS BGM · 4 events in 4 counties and zones

A couple weak waves of low pressure moved across New York state on the 3rd. These waves produced a few severe thunderstorms over central New York which included one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A couple weak waves of low pressure moved across New York state on the 3rd. These waves produced a few severe thunderstorms over central New York which included one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 3, 1:32 PM EST, 38 minutes earlier.

Area forecast discussion, May 3, 1:32 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
232 PM EDT Thu May 3 2018

.SYNOPSIS...
A frontal boundary, will remain draped across the region
overnight, to continue the likelihood of showers, especially for
central New York. A stronger cold front, will push across the
area later Friday. More showers and thunderstorms are likely,
along and ahead of this feature. Saturday looks rain free, with
high pressure in control.

&&

.NEAR TERM /THROUGH TONIGHT/...
2 pm update... An area of showers and thunderstorms, tied to an
upper-level wave, along with a weak frontal boundary draped
just to our north, will push across mainly NY's southern tier
and NEPA late this afternoon into the early evening. Given ML
CAPE increasing to 500-1000 j/kg, steep low-level lapse rates,
and deep-layered shear, a few storms could produce strong, gusty
winds.

Later this evening, showers should temporarily decrease in
coverage, before blossoming again in the pre-dawn period, as the
above mentioned W-E oriented frontal boundary lurks near the
PA/NY border, and upper-level forcing begins to increase from
the west late at night. Probabilities for showers will increase
into the likely range for our CNY zones, with chance/scattered
values by the time you get down into the Wyoming/Lackawanna
Valleys and the southern Poconos.

Temperatures will be mild again tonight, with lows by daybreak
only in the upper 50s-mid 60s for most locales.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
210 pm update... The above mentioned frontal zone should move
quickly northward Friday morning as a warm front, in response to
strengthening SW flow, ahead of the main upper-level trough and
surface cold front back to the west.

Despite CNY/NEPA emerging into the warm sector during the day,
instability is still somewhat in question, with diminishing
mid-level lapse rates from the west during the afternoon/early
evening, and uncertainty in cloud cover. Right now, areas with
the best chance to see breaks of sunshine and more
destabilization are NY's southern tier and NEPA. What looks very
likely is a strongly sheared environment, as the wind fields
significantly strengthen during the day Friday. Again, stability
is the main question, and we'll monitor this situation in future
updates.

After showers initially diminish from S-N in the morning with
the lifting warm front, convection will likely increase ahead of
the main cold front by mid-late afternoon. Recent model runs
have slowed the progress of the front down, with frontal passage
not likely to occur until early evening across our eastern
zones. Highs Friday afternoon should range from the mid 70s in
our far northern and western zones, to the low-mid 80s across
portions of NEPA.

Later Friday night, once the cold front pushes off to our south
and east, showers/storms will quickly exit. Skies are likely to
clear overnight, with a fresh push of cooler and drier air
nudging temperatures down into the 40s and lower 50s by
daybreak Saturday.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
230 PM Update...
High pressure is expected over the region on Saturday with an
abundance of sunshine and light winds. Temps from the upper 60s
to low 70s look reasonable.

A weak cold front enters New York later Saturday night as a wave of
low pressure develops over the southeastern states. The combination
of these two features will bring a chance for inclement weather for
much of Sunday, with the highest probability for rain across NEPA
and our SE NY zones. Once these features exit into the Atlantic on
Sunday night...the model consensus suggests that much of next week
will be fair and seasonable under sprawling high pressure. A cold
front approaches for next Thursday with a good chance for more
showers. Timing is still up for grabs with that system as models
diverge a bit.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
230 PM Update...
Outside of thunderstorm activity, VFR conditions are expected into
this evening. Convective activity is likely across the southern tier
of NY from 20Z to 24Z which will affect KELM-KITH-KBGM at times with
TS. Stabilization of the lower atmosphere will take place after dark
with just some straggling showers through about 03Z. MVFR conditions
will filter into the area during the night. A warm front will lift
north into the region late tonight, increasing the risk for IFR
during the early morning hours. Another round of showers will
accompany this front. After 15Z...conditions should improve to SCT-
BKN VFR with another, more potent, round of convective activity
expected Friday afternoon.

Winds west 10-20 knots this afternoon, becoming light tonight, then
SW around 10 knots ahead of a cold front Friday.

Outlook...

Friday...Restrictions possible in showers and scattered, yet
gusty thunderstorms.

Saturday through Monday...VFR. Risk of some restrictions in
occasional rain on Sunday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, May 3, 2:59 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
359 AM EDT Thu May 3 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-040800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
359 AM EDT Thu May 3 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today and tonight. A few storms
this afternoon and evening could become severe with damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected again during the day Friday. A
few of the storms could become severe with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 3, 1:47 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
247 PM EDT THU MAY 3 2018

NYZ022>025-044-055-031945-
Steuben NY-Chemung NY-Cortland NY-Schuyler NY-Tioga NY-Tompkins NY-
247 PM EDT THU MAY 3 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT...SCHUYLER...
CHEMUNG...SOUTHWESTERN CORTLAND...TIOGA...SOUTHEASTERN STEUBEN AND
TOMPKINS COUNTIES UNTIL 345 PM EDT...

At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bath to near Addison to near Elkland.
Movement was east at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Chemung, Ithaca, Elmira, Cortland, Corning, Southport, Barton, Big
Flats, Horseheads and Bath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4235 7746 4260 7619 4235 7614 4200 7623
      4200 7743 4212 7740
TIME...MOT...LOC 1846Z 255DEG 46KT 4230 7735 4214 7731 4198 7735

DAB

The radar

The Binghamton radar (KBGM), 78 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Chemung

When
May 3, 2:10 PM EST
Where
Chemung County, 0.69 mi N of Big Flats
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.140, -76.930

Thunderstorm winds blew down a large tree crushing an SUV and damaging a roof.

Thunderstorm Wind, Steuben

When
May 3, 2:27 PM EST
Where
Steuben County, East Corning
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.130, -76.980

Thunderstorm winds blew down tree limbs and wires on Timberline Drive.

Thunderstorm Wind, Tioga

When
May 3, 2:50 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.100, -76.260

Thunderstorm winds blew down a large tree and damaged a roof to a house.

Tornado, Yates

When
May 3, 7:19 PM EST to 7:21 PM EST
Where
Yates County, 2.58 mi ENE of Potter to 2.81 mi N of Yatesville
Rating
EF1
Path length
1.11 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.714, -77.153

A tornado hit a barn on East Swamp road which collapsed. |The tornado then continued into several fields lifting debris |from the collapsed farm onto the fields. Along the path, |the tornado took down several trees which fell in different directions. |The tornado continued eastward to Voak road where it blew down a |fence and another tree before lifting.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyThe tornado archive for New York, 2018Warnings in New York, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759718, 759720, 759721, 759729.